Confusing TSH level

I have just picked up my thyroid function test from my GP to take to see my consultant on Monday the GP doctor has made no comments regarding. I have felt worse than ever since starting treatment on 25mg of levothyroxine. My thyroid function test came back as

Serum free T4 level 5.8 pmol /L and serum TSH level 146mU/L

What does this mean please?

Kate Davies

10 Replies

  • Kater, you are very hypoththyroid based on those test results. Good thing you are going to see the endo consultant.

    The 25 mcg dose is extremely inadequate because it seems your thyroid is producing nothing at this time. No wonder you feel awful.

    There is something going on. Possibly your body is attacking your thyroid and this is an ongoing progressive situation.

    How long have you been on the 25 mcg dose? And do you have copies of the previous test results for which you doctor prescribed the thyroxine?

  • I had the iodine drink nearly 10 weeks and have my 10 week check up next week. I wasn't meant to start on any medication until I see the consultant next week. However I went to the doctors 2 weeks ago due to increase in tiredness and painful cramps in calves when walking short distances. So they starting me on low level so only been on 25mg levothyroxine for 2 weeks.

    Not looking forward to feeling like this until next week just hope it doesn't get worse. It is shocking when I look at previous results taken in June TSH of 2.5mU/l and T4 15.9

    Many thanks for your time


  • Welcome to the forum, Kate.

    Can you post the lab ref ranges for your results (the figures in brackets after your results) as it helps members to interpret and comment.

    TSH >10 with low FT4 means you are overtly hypothyroid. 25mcg Levothyroxine is clearly inadequate to treat your hypothyroidism and I'm sure your endocrinologist will increase it. It has to be done slowly, however, and increases are usually in 25mcg increments but your endo may decide to prescribe the full replacement dose of 75mcg/100mcg.

    Follow up blood tests are usually done 6/8 weeks after dose changes to check you aren't over or undermedicated.

  • Many thanks for your quick reply

    Serum free t4 level 5.8pmol/L (10.0 -22.0)

    Serum tsh level 146mU/L (0.10-4.00)

    So should the tsh be in between 0.10-4.00 and mine is 146?

    Is this causing damage waiting till next week with levels like this?

    Thank you for your time


  • Kate, Yup, your TSH is way above the range and you're probably feeling very bloody with levels that high. Waiting a week to see the endo isn't going to cause you damage though.

    Please be very cautious if you drive as TSH >20 has been shown to impair driving reactions more than being over the drink drive limit.

  • Full replacement of 75 - 100? Have I missed something.? .... This is practically a starter dose. I remember not feeling too great and my doctor upping my levothyroxine to 200 mcg without even seeing me....... In fact I still have the prescription where he wrote, increase to 200.....

    Here is an excerpt from the British national formulary about levothyroxine dosing......


    adult over 18 years, initially 50–100 micrograms once daily, preferably taken at least 30 minutes before breakfast, caffeine-containing liquids (e.g. coffee, tea), or other medication, adjusted in steps of 25–50 micrograms every 3–4 weeks according to response (usual maintenance dose 100–200 micrograms once daily); in cardiac disease, severe hypothyroidism, and patients over 50 years, initially 25 micrograms once daily, adjusted in steps of 25 micrograms every 4 weeks according to response (usual maintenance dose 50–200 micrograms once daily); child under 18 years see BNF for Children (section 6.2.1)

    Xx G

  • Galathea, perhaps I should have said initial replacement dose of 75mcg to 100mcg.

  • Yep, initial dose... I thought I had missed some sort of new idiocy by the endos..... Wouldn't surprise me if they announced 75 was a replacement!,,,

    No worries...

    G xx

  • Kate,

    It seems like you are quite hypothyroid and it's progressing fairly quickly. Your GP seems to be over cautious starting you off on a low dose although this could be appropriate if you are elderly or have a history of heart disease. It's likely that the endocrinologist will be more confident and aggressive with your medication.

    Although you may be concerned, clear cut cases with a high TSH such as yours are often more easy to treat and the patients do better, possibly because the "only" problem is a failing thyroid gland. I would stress that you will have poor concentration for a few months so I would avoid driving for a few weeks if you can. Also, if you are in work you should let your boss know that you are likely to be under par for a while. If you have any questions you want to ask the endocrinologist write them down as you will definitely forget on the day.

  • I presume the 'iodine drink' was to destroy your thyroid for some reason? could you give some sort of history of how you came to have the ablation?

You may also like...